Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Miami, FL

June 20, 2014Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 20, 2014, 2:52 PM EDT for Miami-Dade County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 2:52 PM EDT (18:52 UTC)
Expired
Jun 20, 2014, 3:15 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 32 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS52 KMFL 201852
SVRMFL
FLC086-201915-
/O.NEW.KMFL.SV.W.0020.140620T1852Z-140620T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...

* UNTIL 315 PM EDT

* AT 251 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER WESTVIEW...OR NEAR MIAMI
  GARDENS. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...MIAMI GARDENS...NORTH MIAMI...OPA-LOCKA...MIAMI
  SHORES...EL PORTAL...LITTLE HAITI...LIBERTY CITY...WEST LITTLE
  RIVER...GOLDEN GLADES...PINEWOOD...GLADEVIEW...WESTVIEW...BISCAYNE
  PARK...ALLAPATTAH...BROWNSVILLE AND SAINT THOMAS UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2585 8030 2592 8026 2591 8016 2578 8023
TIME...MOT...LOC 1851Z 299DEG 2KT 2589 8024 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:27 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 2:27 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT FRI JUN 20 2014

.SHORT TERM (TONIGHT-SUNDAY NIGHT)...
THE WEAK MID/UPPER TROUGH OFF THE FLORIDA EAST COAST ALONG WITH THE
WEAK SURFACE TROUGH CONTINUE TO AFFECT THE WEATHER FOR SOUTH
FLORIDA. THIS WILL BE THE TREND THROUGH SATURDAY WITH A WESTERLY
STEERING FLOW ALSO REMAINING IN PLACE. FORECAST SOUNDINGS DO NOT
SHOW STRONG MID LEVEL LAPSE RATES BUT THERE HAS BEEN STRONG DIURNAL
HEATING TO GIVE LOW LEVELS AN INCREASED INSTABILITY ALONG WITH PWAT
AT 1.9 INCHES SO SOME THUNDERSTORMS COULD BECOME STRONG WITH AN
ISOLATED SEVERE WIND GUST ALSO POSSIBLE. THIS APPEARS TO BE A VERY
SIMILAR THREAT FOR SATURDAY AFTERNOON WITH PWAT CONTINUING JUST
UNDER TWO INCHES.

SUNDAY WILL BE A TRANSITIONAL PERIOD TO A DRIER PATTERN WITH THE
TROUGH BECOMING ABSORBED WITH ANOTHER UPSTREAM TROUGH THAT WILL MOVE
OFF THE MID ATLANTIC COAST. HOWEVER, JUST HOW MUCH OF A DRYING
PATTERN IS IN QUESTION NOW. BOTH THE GFS AND NAM SHOW SOME MID LAYER
DRYING BUT IT IS NOT SIGNIFICANT AND CONTINUE PWAT AT AROUND 1.7
INCHES. THE GFS IS SHOWING ANOTHER MID LEVEL TROUGH MOVING INTO THE
SOUTHERN PLAINS WHICH THEN BEGINS TO LIFT MORE MOISTURE NORTHWARD
FROM THE WESTERN CARIBBEAN INTO THE SOUTHEAST GULF OF MEXICO AND
DRIES IT OUT SOMEWHAT DURING THE MORNING BUT THEN SHOWS A MOISTURE
SURGE IN THE LATE AFTERNOON. IN ADDITION, THE NAM CONTINUES THE
WESTERN STEERING CURRENT WHICH WOULD KEEP THE EAST COAST THE MOST
ACTIVE BUT THE GFS DEPICTS A MORE SOUTHERLY STEERING FLOW IN
RESPONSE TO THE UPSTREAM TROUGH. SO, ALL IN ALL, STILL LOOKS LIKE A
FAIRLY ACTIVE PATTERN WITH AT LEAST SCATTERED COVERAGE JUST ABOUT
ANYWHERE.

.LONG TERM (MONDAY-FRIDAY)...
LOOKING INTO NEXT WEEK, THE ATLANTIC RIDGE WILL BUILD BACK TO THE
WEST AS THE MID ATLANTIC TROUGH SHIFTS TO THE EAST. THIS WILL ALLOW
MID LEVEL WARMING TO OCCUR WITH MEAGER MID LEVEL LAPSE RATES.. AT
THE SAME TIME, THE GFS IS SHOWING A SECOND SURGE OF MOISTURE ON
TUESDAY AHEAD OF THE TROUGH DEEPENING INTO THE NORTHERN GULF OF
MEXICO. HOWEVER, THE ECMWF SHOWS THE SUBTROPICAL RIDGE BECOMING
ESTABLISHED ACROSS SOUTH FLORIDA THROUGH THE WEEK WITH A LESSENING
THREAT OF THUNDERSTORMS. BUT CONSIDERING THE INSTABILITY THAT IS
ALWAYS PRESENT AT THIS TIME OF THE YEAR, SCATTERED ACTIVITY LOOKS
LIKE THE PRIMARY THREAT FOR THE WHOLE WEEK.

&&

.MARINE...
VERY TRANQUIL BOATING CONDITIONS ARE EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK OUTSIDE OF SHOWERS AND THUNDERSTORMS. THERE COULD
BE SOME LOCALLY ROUGH SEAS NEAR THE STRONGER CELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  88  74  89 /  40  50  20  20
FORT LAUDERDALE  75  88  76  89 /  40  50  20  20
MIAMI            74  89  76  89 /  40  50  20  20
NAPLES           74  88  75  88 /  20  30  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...13/SI
LONG TERM....30/KOB
Hazardous weather outlook, Jun 20, 4:14 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
414 AM EDT FRI JUN 20 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
202015-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
414 AM EDT FRI JUN 20 2014

...STRONG STORMS POSSIBLE EARLY AFTERNOON INTO THE EARLY EVENING HOURS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA
EARLY THIS AFTERNOON INTO THE EARLY EVENING HOURS. FREQUENT
LIGHTNING, HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE.

WIND: THUNDERSTORM WINDS GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE
THROUGH THE AFTERNOON AND EARLY EVENING.

FLOODING: SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS MAY LEAD TO
LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONVECTIVE ACTIVITY WILL CONTINUE THROUGH NEXT WEEK WITH MAINLY
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 20, 2:21 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT FRI JUN 20 2014

FLZ072-074-172-173-201845-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL MIAMI DADE COUNTY FL-
221 PM EDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METROPOLITAN MIAMI DADE...SOUTHEASTERN METRO
BROWARD COUNTY AND NORTHEASTERN COASTAL MIAMI DADE COUNTY...

* UNTIL 245 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER ESTATES OF FORT LAUDERDALE...OR NEAR
  HOLLYWOOD...MOVING EAST AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...
  DAVIE...MIAMI BEACH...PLANTATION...SUNRISE...TAMARAC...SURFSIDE...
  MIAMI GARDENS...HALLANDALE...LAUDERHILL...NORTH MIAMI...NORTH MIAMI
  BEACH...OAKLAND PARK...AVENTURA...LAUDERDALE LAKES AND DANIA BEACH.

LAT...LON 2611 8011 2612 8011 2611 8012 2609 8012
      2609 8011 2590 8013 2591 8014 2589 8013
      2590 8012 2585 8012 2586 8014 2586 8013
      2588 8016 2586 8017 2588 8029 2619 8022
      2617 8010
TIME...MOT...LOC 1821Z 284DEG 9KT 2602 8016
Special weather statement, Jun 20, 2:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT FRI JUN 20 2014

FLZ073-074-201915-
INLAND MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
238 PM EDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL INLAND MIAMI-DADE
COUNTY AND CENTRAL METROPOLITAN MIAMI DADE...

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER SWEETWATER...OR JUST SOUTH AND
  SOUTHWEST OF DORAL...MOVING EAST AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  MIAMI...HIALEAH...CORAL GABLES...SOUTH MIAMI...DORAL...MIAMI
  SPRINGS...SWEETWATER...WEST MIAMI...MEDLEY...UNIVERSITY PARK...WEST
  LITTLE RIVER...PINEWOOD...CORAL TERRACE...GLADEVIEW...
  FOUNTAINBLEAU...MIAMI INTERNATIONAL AIRPORT...TAMIAMI...
  WESTCHESTER...OLYMPIA HEIGHTS AND VIRGINIA GARDENS.

LAT...LON 2574 8041 2584 8041 2587 8021 2573 8026
TIME...MOT...LOC 1838Z 260DEG 8KT 2578 8038

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:21 PM EDTSpecial Weather StatementMFLBroward24 min
Jun 20, 2:27 PM EDTSpecial Marine WarningMFL33 min
Jun 20, 2:38 PM EDTSpecial Weather StatementMFLMiami-Dade37 min
Jun 20, 3:07 PM EDTSpecial Marine WarningMFL53 min
Jun 20, 3:08 PM EDTSpecial Weather StatementMFLMiami-Dade37 min
Jun 20, 3:17 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jun 20, 5:11 PM EDTAreal Flood AdvisoryMFLPalm Beach3 hr
Jun 20, 5:15 PM EDTSpecial Weather StatementMFLGlades30 min
Jun 20, 7:51 PM EDTSpecial Weather StatementMFLGlades39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.